Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 14, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Aug 10, 2005, 4:23 PM MDT for Phillips County, Montana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2005, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 10, 2005, 5:30 PM MDT
- In force
- 67 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 105 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 102223 TORGGW MTC071-102300- /O.NEW.KGGW.TO.W.0014.050810T2223Z-050810T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 423 PM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA. * UNTIL 500 PM MDT * AT 421 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER NORTH CENTRAL PHILLIPS COUNTY...OR 18 MILES SOUTHWEST OF WHITEWATER. DOPPLER RADAR SHOWED THIS TORNADIC STORM MOVING EAST AT 25 MPH. * THE TORNADIC STORM WILL REMAIN OVER... RURAL AREAS OF CENTRAL PHILLIPS COUNTY HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. LAT...LON 4869 10808 4848 10809 4843 10770 4864 10768 $$ FRANSEN WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Aug 10, 2:20 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 10, 2:20 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 220 PM MDT WED AUG 10 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH FRIDAY... UPPER LEVEL PATTERN WITH FLOW COMING GENERALLY OUT OF THE NORTH WILL REMAIN OVER AREA FOR NEXT COUPLE OF DAYS..AND BEYOND. MEANWHILE SURFACE PATTERN WILL CHANGE SLIGHTLY AS A COOL HIGH PRESSURE BUILDS INTO THE AREA ON THURSDAY EVENING INTO FRIDAY. HOWEVER...UPPER LEVEL PATTERN WILL CONTINUE TO GIVE US UNSTABLE WEATHER THROUGHOUT THE SHORT TERM. TONIGHT...GENERAL ZONAL FLOW WITH NORTHERLY FLOW JUST TO THE WEST. THIS PATTERN WILL PUSH SHOWERS AND THUNDERSTORMS THAT DEVELOP IN CENTRAL MONTANA INTO OUR AREA. THE MOST UNSTABLE AIR...IN NORTHEAST MONTANA...IS SOUTH OF THE MISSOURI RIVER. THUS THUNDERSTORMS MAY DEVELOP SOUTH OF RIVER TONIGHT IN ADDITION TO MOVING INTO THE AREA. THURSDAY...STATIONARY FRONT STILL STALLED OVER MONTANA...HOWEVER... A HIGH BEGINS TO PUSH INTO THE REGION ON THURSDAY EVENING AND PUSHES THE STATIONARY FRONT TO SOUTH AND EAST. HOWEVER...UPPER LEVEL PATTERN IS FROM THE NORTHWEST AND ATMOSPHERE REMAINS UNSTABLE. THUS...POPS REMAIN THROUGH THURSDAY AND THURSDAY NIGHT. FRIDAY...SURFACE HIGH PRESSURE BUILDS INTO AREA...HOWEVER... NORTHWEST FLOW ALOFT REMAINS. TEMPERATURES ON FRIDAY WILL BE COOLER...ESPECIALLY IF CLOUDS REMAIN. TLSJR .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A COOLER THAN NORMAL WEATHER PATTERN EXPECTED ACROSS THE AREA INTO NEXT WEEK. A LARGE REX BLOCK IS EVIDENT ON WATER VAPOR EXTENDING FROM THE NORTH SLOPE OF ALASKA DOWN TO A CLOSED LOW AROUND 45N 150W. THE REX BLOCK IS EXPECTED TO REMAIN NEARLY STATIONARY BETWEEN NOW AND THE START OF THE EXTENDED PERIOD...WITH NORTHWEST FLOW AROUND THE UPPER RIDGE IN ALASKA AND THE HUDSON BAY LOW. AS TIME GOES ON THE REX BLOCK IS EXPECTED TO REFORM AS A NEW LOW DROPS IN FROM SIBERIA. THIS WILL KICK OUT THE CLOSED LOW THAT IS CURRENTLY SPINNING AROUND SOUTH OF ALASKA INTO THE PACIFIC NORTHWEST. THE PATTERN WILL KEEP NORTHEAST MONTANA IN A COOL NORTHWEST FLOW ALOFT THROUGH THE WEEKEND. AS THE LOW BEGINS TO PUSH EAST OUR UPPER FLOW FLATTENS AND EVENTUALLY MAY TURN SOUTHWEST BY THE MIDDLE PART OF NEXT WEEK. OVERALL CHANGES TO THE ONGOING FORECAST WERE FEW...AND PRIMARILY TO ADDRESS PROPOSED CHANGES BY SURROUNDING OFFICES. FRI NIGHT & SATURDAY...MODELS ARE NOW DRIER DURING THIS TIME PERIOD THAN 24 HOURS...BUT NOT CONVINCED JUST YET THAT GIVEN THE UPPER PATTERN THAT DRIER IS THE BEST WAY TO GO. THERE IS STILL SOME TROUGHINESS AND CYCLONIC FLOW ACROSS THE AREA...AND ALTHOUGH THE MODELS ARE DRIER...THIS IS THE TYPE OF WEATHER PATTERN WHERE SOME ILL DEFINED SHORTWAVE THAT THE MODELS HAVE YET TO PICK UP ON IN THE FLOW COULD PRODUCE A FEW SHOWERS. POSSIBLE SOLUTIONS RANGE FROM SUNSHINE AND A FEW FAIR CUMULUS TO A MORE WIDESPREAD CU/STATUS DECK WITH A FEW SHOWERS. FOR NOW WILL NOT MAKE ANY CHANGES TO THE ONGOING FORECAST THAT HAS A SLIGHT CHANCE OF SHOWERS. IF THE DRIER SOLUTIONS STILL LOOK THE WAY TO GO LATER SHIFTS MAY NEED TO CONSIDER PULLING OUT THE POPS DURING THIS TIME PERIOD. TEMPERATURES WILL BE QUITE COOL...BUT JUST HOW COOL WILL BE QUITE DEPENDENT ON THE AMOUNT OF SUNSHINE. SHOULD THE SKY CLEAR OUT FRIDAY NIGHT IT COULD TURN DOWNRIGHT COLD WITH LOWS IN THE 30S UP NORTH. SAT NIGHT & SUNDAY...AGAIN NO SIGNIFICANT CHANGES ARE PLANNED TO THE ONGOING FORECAST WHICH COVERS THE PATTERN WELL. NORTHWEST FLOW ALOFT WILL PERSIST AROUND A LOW IN NORTHERN CANADA AND THE UPPER RIDGE ACROSS ALASKA ASSOCIATED WITH THE PACIFIC REX BLOCK. MODELS CONTINUE TO LOOK DRIER DURING THIS TIME...AND IN COORDINATION WITH SURROUNDINGS OFFICES HAVE LOWERED THE POPS A BIT ACROSS OUR SOUTHERN ZONES SATURDAY NIGHT. STILL LOOKS LIKE THERE IS ENOUGH POTENTIAL FOR SOME SHORTWAVE ENERGY AND MOISTURE ACROSS THE NORTH TO WARRANT KEEPING SOME LOW POPS ACROSS THE HI-LINE. NO CHANGES WERE MADE TO THE POP GRIDS ON SUNDAY. TEMPERATURES WILL CONTINUE TO BE COOL... AND ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL. SUN NIGHT & MONDAY...MODELS IN REASONABLY GOOD AGREEMENT THIS THE UPPER FLOW PATTERN BEGINS TO RELAX AND BECOME MORE ZONAL AS AN UPPER TROUGH PROGGED TO BE NEAR THE ALEUTIANS BEGINS TO KICK OUT THE UPPER TROUGH IN THE NORTHEAST PACIFIC TOWARD THE PACIFIC NORTHWEST COAST. MODELS DIFFER SOME ON THE TIMING OF THE INCOMING TROUGH...BUT DO AGREE THAT IT WILL BE ON THE MOVE. THE THREAT OF SHOWERS SHOULD DIMINISH WITH THE BACKING UPPER FLOW. HEIGHTS AND THICKNESS VALUES STILL REMAIN BELOW AVERAGE...SO ALTHOUGH TEMPERATURES SHOULD MODERATE A BIT THEY WILL REMAIN BELOW AVERAGE. TUESDAY THROUGH THURSDAY...THE UPPER TROUGH IS EXPECTED TO MAKE INROADS INTO THE PACIFIC NORTHWEST BY TUESDAY NIGHT OR WEDNESDAY SHOULD WOULD CAUSE OUR UPPER FLOW TO BACK MORE INTO THE SOUTHWEST. THIS WOULD OPEN THE DOOR TO POSSIBLE CONVECTION BY LATER WEDNESDAY OR WEDNESDAY NIGHT. FOR NOW HAVE ADDED IN SOME POPS FOR WEDNESDAY NIGHT IN COORDINATION WITH SURROUNDING OFFICES. I LEFT THE GHOST PERIODS OF THURSDAY THROUGH THURSDAY NIGHT DRY FOR NOW...BUT LATER SHIFTS MAY NEED TO CONSIDER INTRODUCING SOME ADDITIONAL POPS IF LATER RUNS CONTINUE TO SHOW THE UPPER TROUGH WORKING ACROSS THE AREA DURING THIS TIME. TEMPERATURES SHOULD CONTINUE TO MODERATE SOME FOR TUESDAY INTO WEDNESDAY...PERHAPS COMING CLOSE TO SEASONABLE LEVELS BY THE MIDDLE OF THE WEEK. TEMPERATURES SHOULD THEN TREND DOWN AGAIN BY THURSDAY SHOULD THE UPPER TROUGH WORK THROUGH THE AREA. CB && .AVIATION...SCATTERED CONVECTION EXPECTED TONIGHT...WHICH SHOULD BECOME LESS NUMEROUS AFTER 06Z. OUTSIDE OF ANY THUNDERSTORMS VFR CONDITIONS ARE EXPECTED. THE CEILING AND VISIBILITY MAY BRIEFLY LOWER TO MVRF IN ANY HEAVIER CONVECTION THIS EVENING. SHOULD A MORE CONCENTRATED AREA OF CONVECTION FORM THIS EVENING...IT IS POSSIBLE THAT CEILINGS MAY LOWER TO IFR FOR A TIME LATE TONIGHT INTO EARLY THURSDAY MORNING...BUT AT THIS TIME ODDS ARE AGAINST ANY WIDESPREAD CONVECTION. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 10, 6:26 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 626 AM MDT WED AUG 10 2005 MTZ021-111200- PETROLEUM- 626 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 10, 2:29 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 10 SE EDWARDS 47.03N 107.21W
08/10/2005 60 MPH GARFIELD MT TRAINED SPOTTER
THE WIND TORE SOME SIDING OFF OF A HOUSE
0200 AM TSTM WND DMG 15 SSE EDWARDS 46.94N 107.21W
08/10/2005 GARFIELD MT PUBLIC
THE WIND BLEW OVER SEVERAL AUGERS
0155 AM HAIL 10 SSE EDWARDS 47.01N 107.25W
08/10/2005 1.75 INCH GARFIELD MT PUBLIC
&&
BOGELThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:39 AM MDT | Severe Thunderstorm Warning | GGW | Garfield | 34 min |
| Aug 10, 3:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Aug 10, 4:01 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Aug 10, 4:39 PM MDT | Tornado Warning | GGW | Phillips | 59 min |
| Aug 10, 4:54 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 46 min |
| Aug 10, 5:15 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 56 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.